Alert archive / Arizona / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 58, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 7, 2018, 5:34 PM MST for Pima County, Arizona. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 7, 2018, 5:34 PM MST (00:34 UTC)
- Expired
- Aug 7, 2018, 6:15 PM MST
- In force
- 41 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Pima County, AZ
The radar
The Tucson radar (KEMX), 27 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 7, 6:00 PM MST | TSTM WND DMG | 11 Nne Green Valley, AZ | DELAYED REPORT: LARGE TREE BLOWN DOWN IN RANCHO SAHUARITA. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.6 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 800 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 3140 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
205
WUUS55 KTWC 080034
SVRTWC
AZC019-080115-
/O.NEW.KTWC.SV.W.0058.180808T0034Z-180808T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
534 PM MST TUE AUG 7 2018
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
East central Pima County in southeastern Arizona...
* Until 615 PM MST.
* At 533 PM MST, a severe thunderstorm was located near Summit, or 14
miles south of Tucson, moving west at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tucson, Sahuarita, Corona De Tucson and Vail.
This includes Interstate 19 between mile markers 50 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3213 11089 3198 11071 3186 11084 3203 11102
TIME...MOT...LOC 0033Z 072DEG 8KT 3204 11087
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
624
WWUS55 KTWC 080047
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
547 PM MST TUE AUG 7 2018
AZC019-080115-
/O.CON.KTWC.SV.W.0058.000000T0000Z-180808T0115Z/
Pima-
547 PM MST TUE AUG 7 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MST
FOR EAST CENTRAL PIMA COUNTY...
At 544 PM MST, a severe thunderstorm was located 9 miles southeast
of the Tucson International airport, moving west southwest at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Southern portions of Tucson, Sahuarita, and Corona De Tucson.
This includes Interstate 19 between mile markers 50 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3213 11089 3198 11071 3186 11084 3203 11102
TIME...MOT...LOC 0044Z 072DEG 8KT 3204 11088
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:30 PM MST, 2 hours 4 minutes earlier.
Area forecast discussion, Aug 7, 3:30 PM MST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
330 PM MST Tue Aug 7 2018
.SYNOPSIS...Expect well-above normal to near record temperatures
this afternoon. Abundant moisture and a favorable flow regime will
bring periods of thunderstorms through the upcoming weekend. Locally
heavy rainfall may occur at times. Daytime temperatures will
moderate closer to seasonal normals due to increased moisture and
thunderstorm activity Wednesday into early next week.
&&
.DISCUSSION...Visible satellite imagery early this afternoon
depicted an increasing cu field across southeast AZ along with the
first echoes and lightning strikes of the afternoon via KEMX/NLDN.
Solar insolation has not been an issue today with KTUS up to 104
degrees F so far this afternoon. The ongoing "Gulf Surge" as
indicated by increased dewpoints (5-10 degrees higher than 24 hours
ago) from Tucson/Nogales westward will aid additional thunderstorm
development this afternoon into this evening. The Day 1 Outlook from
SPC places much of the CWA in a marginal risk for severe storms due
to a wind threat. With anywhere from 15-25 kts of easterly flow in
the mid-levels, thunderstorms are expected to push off the terrain
and sustain into the valleys without much trouble. This scenario has
continued to be depicted well by multiple CAMs including the U of A
WRFs and HRRR, with storms rolling off the Mogollon Rim and
progressing west/southwestward this evening.
As such, patchy blowing dust was added into the forecast for
portions of Pinal and northern Pima Counties between 8/00Z and 8/06Z
this evening to account for potential strong outflows. For Tucson,
it seems the best chance of measurable rain and thunderstorms
increases this evening and continues through about midnight. For the
rest of the CWA, convection should gradually decrease in coverage
late tonight, with the bulk of precip expected to end by sunrise
Wednesday. With the later start and peak of convective activity,
have decided to let the Excessive Heat Warning continue for portions
of southeast Arizona through 8 PM MST this evening.
Hurricane John is currently spinning south of the tip of Baja
California with category 2 max sustained winds of 105 mph. It is
progged to become a major hurricane (>110 mph max sustained winds)
by the next forecast update from the NHC. Though John will remain
out to sea/west of the Baja, additional moisture will be advected
north and northeastward into Arizona over the next several days.
This will be compounded by strong ridging over the western CONUS and
quasistationary high pressure located over eastern Nevada or western
Utah, putting Arizona under easterly flow. As a result, a marked
upswing in showers and thunderstorms across southeast Arizona will
occur into the upcoming weekend with PoPs above climo for most
locations. The exact timing and locations are TBD, but model
solutions are favoring late evening/overnight activity into Saturday
morning.
Early next week after John is well out to sea, lingering moisture
and a favorable flow regime will sustain daily chances of scattered
mainly afternoon and evening showers/tstms. Today will be the last
day of triple digit temps for probably at least a week, with highs
cooling off several degrees into early next week with the increase
in moisture, cloud cover and rain chances.
&&
...AVIATION...Valid through 09/00Z.
Scattered TSRA/SHRA will develop through the afternoon continuing
into the evening hours, gradually decreasing in coverage overnight.
FEW-BKN cloud bases generally 8k-15k ft AGL through the period.
Variable surface winds hold less than 15 kts, but gusty erratic
winds will accompany strong TSRA. Aviation discussion not updated
for TAF amendments.
&&
.FIRE WEATHER...Plentiful moisture continues to push into the
state, setting up an ideal pattern for thunderstorm development into
the weekend. Gusty winds and heavy rainfall will be possible. 20-ft
winds in western Pima County should strengthen for a brief period
tonight, with otherwise terrain driven flow at less than 15 mph.
&&
.CLIMATE...Here is a table of forecast high temperatures for today,
and record high temperatures with year of occurrence for several
locales across southeast Arizona:
Tuesday, August 7
Forecast Record/Year
TUCSON INTL AIRPORT 106 108/1995
BISBEE-DOUGLAS AIRPORT 99 101/2012
AJO 109 112/1995
KITT PEAK 89 94/1977
ORGAN PIPE CACTUS 107 113/1995
PICACHO PEAK 107 113/1995
SAFFORD AG STATION 104 106/1995
SIERRA VISTA FD 96 100/1911
TOMBSTONE 96 101/2015
WILLCOX 98 102/2012
&&
.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning through 8 PM MST this evening for
AZZ502-504-506-509.
&&
Carpenter/Howlett
Visit us on Facebook...Twitter...YouTube...and at weather.gov/TucsonIn the hours before
Special weather statement, Aug 7, 3:49 PM MST, 1 hour 45 minutes before
Special Weather Statement National Weather Service Tucson AZ 349 PM MST TUE AUG 7 2018 AZZ506-507-509-511-072315- Upper Gila River and Aravaipa Valleys including Clifton/Safford-Southeast Pinal County including Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra Vista/Benson-Galiuro and Pinaleno Mountains including Mount Graham- 349 PM MST TUE AUG 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM AND EAST CENTRAL PINAL COUNTIES UNTIL 415 PM MST... At 347 PM MST, Doppler radar was tracking a strong thunderstorm near Klondyke, moving southwest at 5 mph. Additional thunderstorms will become strong in the next half hour. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Klondyke. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall may also be occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3297 11032 3279 11021 3256 11047 3291 11047 TIME...MOT...LOC 2247Z 055DEG 6KT 3283 11035
Special weather statement, Aug 7, 4:27 PM MST, 1 hour 7 minutes before
Special Weather Statement National Weather Service Tucson AZ 427 PM MST TUE AUG 7 2018 AZZ506-511-080015- Southeast Pinal County including Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount Graham- 427 PM MST TUE AUG 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL 515 PM MST... At 427 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 12 miles northeast of Mammoth to 9 miles southeast of San Manuel. Movement was southwest at 15 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Mammoth and San Manuel. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3280 11064 3252 11066 3252 11045 3295 11045 TIME...MOT...LOC 2327Z 040DEG 12KT 3286 11050 3253 11050
Special weather statement, Aug 7, 4:31 PM MST, 1 hour 3 minutes before
Special Weather Statement National Weather Service Tucson AZ 431 PM MST TUE AUG 7 2018 AZZ502-503-080000- Tohono O'odham Nation including Sells-Upper Santa Cruz River and Altar Valleys including Nogales- 431 PM MST TUE AUG 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA AND WESTERN SANTA CRUZ COUNTIES UNTIL 500 PM MST... At 429 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles northeast of Sasabe, or 32 miles west of Nogales, moving southwest at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rainfall is also occurring with this storm, and may lead to heavy flows in normally dry washes and roadway dips. Locations impacted include... Arivaca, Sasabe and Junction Of Highway 286 And Arivaca Road. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3170 11127 3143 11137 3151 11162 3173 11150 TIME...MOT...LOC 2329Z 066DEG 7KT 3153 11145
Special weather statement, Aug 7, 5:11 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Tucson AZ
511 PM MST TUE AUG 7 2018
AZZ505-506-080045-
Southeast Pinal County including Kearny/Mammoth/Oracle-South Central
Pinal County including Eloy/Picacho Peak State Park-
511 PM MST TUE AUG 7 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
545 PM MST...
At 509 PM MST, Doppler radar was tracking a severe thunderstorm near
Oracle and San Manuel, or 20 miles south of Winkelman, moving
northwest at 15 mph. This storm will produce a very strong
thunderstorm outflow that will push across southeast Pinal county.
Wind gusts of 50 mph and blowing dust reducing visibilities to below
a mile at times will be possible with this storm.
Locations impacted include...
Mammoth, Oracle, Biosphere 2, Aravaipa Creek Preserve and
Dudleyville.
LAT...LON 3268 11069 3254 11083 3269 11119 3304 11061
3262 11050
TIME...MOT...LOC 0009Z 139DEG 14KT 3269 11075Special weather statement, Aug 7, 5:17 PM MST, 17 minutes before
Special Weather Statement National Weather Service Tucson AZ 517 PM MST TUE AUG 7 2018 AZZ504-507-513-080100- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including Tucson/Green Valley/Marana/Vail- 517 PM MST TUE AUG 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA COUNTY UNTIL 600 PM MST... At 515 PM MST, Doppler radar was tracking a couple of strong thunderstorm, one near Rita Ranch and the other near Corona de Tucson, moving west at 10 mph. Half inch hail, brief heavy rain, winds in excess of 40 mph and blowing dust will be possible with these storms. Locations impacted include... Tucson, Sahuarita, Rita Ranch, Vail and Corona De Tucson. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3214 11061 3174 11064 3174 11092 3214 11089 TIME...MOT...LOC 0015Z 094DEG 9KT 3194 11079
Special weather statement, Aug 7, 5:23 PM MST, 11 minutes before
Special Weather Statement National Weather Service Tucson AZ 523 PM MST TUE AUG 7 2018 AZZ509-510-080115- Upper Gila River and Aravaipa Valleys including Clifton/Safford-White Mountains of Graham and Greenlee Counties including Hannagan Meadow- 523 PM MST TUE AUG 7 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM COUNTY UNTIL 615 PM MST... At 523 PM MST, Doppler radar was tracking strong thunderstorms along a line extending from 12 miles north of Safford to 18 miles southwest of Clifton. Movement was southwest at 10 mph. Half inch hail, brief heavy rain and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Safford, Thatcher, Pima and Solomon. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3293 10990 3264 10946 3283 10934 3308 10975 TIME...MOT...LOC 0023Z 038DEG 9KT 3301 10975 3280 10947
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:11 PM MST | Special Weather Statement | TWC | Pinal | 34 min |
| Aug 7, 5:17 PM MST | Special Weather Statement | TWC | Santa Cruz | 43 min |
| Aug 7, 5:23 PM MST | Special Weather Statement | TWC | Graham | 52 min |
| Aug 7, 5:28 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 2 hr |
| Aug 7, 5:51 PM MST | Dust Storm Advisory | TWC | Pima | 54 min |
| Aug 7, 6:03 PM MST | Special Weather Statement | TWC | Cochise | 42 min |
| Aug 7, 6:05 PM MST | Severe Thunderstorm Warning | TWC | Pima | 40 min |
| Aug 7, 6:09 PM MST | Special Weather Statement | TWC | Pima | 51 min |
| Aug 7, 6:13 PM MST | Special Weather Statement | TWC | 47 min | |
| Aug 7, 6:32 PM MST | Flash Flood Warning | TWC | Pima | 118 min |
| Aug 7, 6:54 PM MST | Special Weather Statement | TWC | Santa Cruz | 36 min |
| Aug 7, 6:59 PM MST | Special Weather Statement | TWC | Pinal | 61 min |
| Aug 7, 7:42 PM MST | Special Weather Statement | TWC | Cochise | 33 min |
| Aug 7, 7:56 PM MST | Areal Flood Advisory | TWC | Cochise | 109 min |
| Aug 7, 8:06 PM MST | Special Weather Statement | TWC | Pinal | 39 min |
| Aug 7, 8:20 PM MST | Special Weather Statement | TWC | Cochise | 40 min |
| Aug 7, 8:24 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 51 min |
| Aug 7, 8:44 PM MST | Flash Flood Warning | TWC | Santa Cruz | 2 hr |
| Aug 7, 9:32 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Aug 7, 9:38 PM MST | Severe Thunderstorm Warning | TWC | Pima, Santa Cruz | 29 min |
| Aug 8, 1:05 AM MST | Special Weather Statement | TWC | 55 min | |
| Aug 8, 1:34 PM MST | Special Weather Statement | TWC | Greenlee | 26 min |
| Aug 8, 3:13 PM MST | Special Weather Statement | TWC | Graham | 77 min |
| Aug 8, 4:35 PM MST | Severe Thunderstorm Warning | TWC | Graham | 40 min |
| Aug 8, 4:58 PM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.